Alert archive / Wisconsin / Special Weather Statements in 2016

Special Weather Statement, NWS Milwaukee, WI

July 7, 2016Iowa County, Lafayette County, Wisconsin

NWS Milwaukee, WI issued this special weather statement at Jul 7, 2016, 5:39 AM CDT for Iowa County, Lafayette County, Wisconsin. It was in force for 81 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2016, 5:39 AM CDT (10:39 UTC)
Expired
Jul 7, 2016, 7:00 AM CDT
In force
81 min
Issued by
NWS Milwaukee, WI

Counties Iowa County, WI, Lafayette County, WI

The radar

The La Crosse radar (KARX), 101 km from the middle of the area, began a volume at 10:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 10.7 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2016-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1025 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2016-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1025 J/kg
Mixed-layer CIN
-163 J/kg
Mixed-layer LCL
882 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

790 
WWUS83 KMKX 071039
SPSMKX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
539 AM CDT THU JUL 7 2016

WIZ056-062-067-071200-
SAUK-LAFAYETTE-IOWA-
539 AM CDT THU JUL 7 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT IOWA...WESTERN SAUK AND
LAFAYETTE COUNTIES...

AT 535 AM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR CASHTON...TO 13 MILES NORTH OF
BOSCOBEL...TO NEAR PRAIRIE DU CHIEN...TO NEAR CASCADE. MOVEMENT WAS
NORTHEAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS. IN ADDITION....HEAVY RAINFALL MAY BRING ONE HALF TO ONE INCH
OF RAINFALL IN AN HOUR.

LOCATIONS IMPACTED INCLUDE...
REEDSBURG...DODGEVILLE...MINERAL POINT...DARLINGTON...SPRING GREEN...
SHULLSBURG...BELMONT...BENTON...HIGHLAND...PLAIN...RIDGEWAY...
AVOCA...ORION...LINDEN...NEW DIGGINGS...COBB...LA VALLE...LAMONT...
LOGANVILLE AND REWEY.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4320 9043 4321 9030 4317 9019 4355 9019
      4356 9031 4364 9031 4364 8998 4251 8998
      4252 9043
TIME...MOT...LOC 1035Z 233DEG 34KT 4379 9085 4333 9077 4309 9105 4267
9110 4234 9102

$$

WOOD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this special weather statement went out at Jul 7, 3:26 AM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 7, 3:26 AM CDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
326 AM CDT THU JUL 7 2016

.TODAY AND TONIGHT...Forecast Confidence Is Medium.

A zonal upper jet stream remains located across the U.S. Canadian
border area, with a strong shortwave trough moving across the
northern plains today, and into the Lake Superior area late
tonight. A strongly diffluent upper flow will develop across
Wisconsin later this afternoon in the far west, and across the
area tonight. The upper level wind max will push into western
Wisconsin by evening. Strong upper level divergence and 700 mb
upward motion pushes across south central Wisconsin this evening,
and across southeast Wisconsin tonight.

A southwest 30 knot 700 mb wind max does push into south central
Wisconsin this afternoon, and increases to 50 knots as it moves
across southern Wisconsin tonight. A 40 knot southwest low level
jet reaches southwest Wisconsin late this afternoon, and pushes
across southeast Wisconsin by midnight, with dew points around 16
degrees Celsius. Precipitable water rises to a very high 2.25
inches.

With a weak high over the Great Lakes region early, a light
variable flow will become southeast to south as low pressure
approaches from the plains and into Minnesota this afternoon. A
warm front will lift north and into southern Wisconsin this
evening, as the low moves into Wisconsin. There should be a lake
influence well inland with the southeast flow ahead of the front.

The 04Z high resolution HRRR brings a weak linear MCS across
southern Wisconsin this morning, with the stronger MCS more across
Illinois. Current RAP analysis shows near 1000 Joules/kg of zero
to 1 km cape across southern Wisconsin early this morning. Then
the HRRR brings most of the thunderstorms centered across southern
Wisconsin this evening. This is more consistent with the GFS.

The WRF ARW and NMM are closer to the NAM for this evening with
one area of thunderstorms closer to the northern shortwave, and a
second to our south closer to the best instability, with less
development across southern Wisconsin. The ECMWF is more of a
compromise between the two.

Temperatures are again expected to quickly recover this
afternoon, as the mid/high clouds from the departing MCS thin.

Forecast soundings show CAPE increases late this afternoon, with
around 3000 joules/kg of zero to 1 km mixed layer CAPE across
portions of southern Wisconsin. The cap weakens in south central
sections this afternoon, and over the southeast this evening.
NSHARP GFS forecast soundings indicate a high potential of large
hail, and has a curved hodograph with even some strong tornado
potential mainly during the evening.

Zero to 6 km bulk shear increases to 40 knots this afternoon, and
50 to 55 knots this evening. If the atmosphere recovers quick
enough from the approaching morning thunderstorms, all modes of
severe weather will be possible this evening from high winds,
hail, heavy rains and even tornadoes. Timing is a little late
with peak heating likely occuring before the onset of the severe
threat. Even so, the dynamics are quite strong for this time of
the year.

SPC has a Slight Risk for most of the area, and an Enhanced Risk
southwest and west of madison.

.FRIDAY THROUGH SATURDAY NIGHT...Forecast Confidence Is Medium.

Models are in pretty good agreement with taking a closed 500 mb
low eastward from northeast Minnesota across Lake Superior to the
eastern Upper Peninsula of Michigan on Friday. It then slides east
southeast Friday night. Several vorticity maxima within the low
circulation clip the northern and northeastern portions of the
area Friday into early Friday evening.

850 mb relative humidity output from models suggest an area of
stratocumulus should slide southeastward into the area Friday
afternoon and linger for a time Friday night. Area forecast
soundings support these low level clouds. NAM soundings are too
high with dew points and mean layer CAPE Friday, with the GFS
soundings more realistic.

Thus, lowered the thunder mention to the far north and made
showers the predominant precipitation type. May be able to remove
thunder wording altogether in later forecasts if GFS soundings
continue to show no significant CAPE. Kept pops going in the
north and northeast Friday, and the far northeast Friday evening.

Highs may be too warm Friday, if stratocumulus deck is more
extensive than currently forecast. Dew points will steadily drop
during the day into Friday night.

High pressure should then move into the region later Friday night
and into Saturday night. This should bring a period of quiet
weather, with temperatures a bit below seasonal normals.

.SUNDAY THROUGH THURSDAY...Forecast Confidence Is Medium.

GFS/ECMWF show the high slowly sliding east of the region Sunday
into Monday. This should continue the quiet weather over the
region, with temperatures and dew points rising steadily.

The more active weather pattern appears to return Tuesday into
Wednesday, as southerly flow brings the warm and humid conditions
back into the region. 500 mb flow becomes southwesterly over the
region, bringing embedded vorticity maxima through the region.
Area forecast soundings from the GFS show more mean layer CAPE
developing during this time. Continued to use consensus blended
POPs for Tuesday into Wednesday.

&&

.AVIATION/12Z TAFS/...

Light winds, high humidity, and prior clear skies has produced
some IFR fog. Low areas with brief LIFR. Expect cirrus shield
from upstream approaching thunderstorm complex to thicken, which
should reduce the amount of IFR fog. Still, many areas will
likely have MVFR fog until just after sunrise. One band of likely
weakening thunderstorms may push across this morning. Some MVFR
cigs/vsbys possible with any of the storms.

Then mainly VFR until thunderstorms become likely late this
afternoon and evening south central Wisconsin, and this
evening/tonight over southeast Wisconsin. The surface low moving
across Wisconsin, along with an approaching warm front, will bring
these storms into the region. Some severe thunderstorms expected.
IFR/LIFR conditions are possible in thunderstorms.

&&

.MARINE...

Moist airmass brings areas fog to the nearshore waters this
morning. Will see a weakening line of thunderstorms cross the area
or to the south this morning.

Better chance of thunderstorms arrives for this evening and
tonight, with a surface low approaching from the west and
crossing Wisconsin. Severe storms are possible. West wind gusts
should reach Small Craft Advisory levels Friday behind the
departing low.

&&

.MKX Watches/Warnings/Advisories...
WI...None.
LM...None.
&&

TODAY/TONIGHT AND AVIATION/MARINE...Hentz
FRIDAY THROUGH WEDNESDAY...Wood
Hazardous weather outlook, Jul 7, 3:27 AM CDT, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
327 AM CDT THU JUL 7 2016

WIZ046-047-051-052-056>060-062>072-080830-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
327 AM CDT THU JUL 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MOST OF
SOUTH CENTRAL AND SOUTHEAST WISCONSIN, WITH AN ENHANCED RISK OF
SEVERE THUNDERSTORMS SOUTH AND WEST OF DARLINGTON. THE HIGHEST
POTENTIAL WILL BE LATE THIS AFTERNOON AND THIS EVENING IN SOUTH
CENTRAL WISCONSIN AND THIS EVENING AND OVERNIGHT IN THE SOUTHEAST.

THERE WILL LIKELY BE ONE AREA OF THUNDERSTORMS IN THE
MORNING. A SECOND ROUND IS EXPECTED LATER IN THE AFTERNOON AND
TONIGHT WHICH MAY PRODUCE DAMAGING WINDS...HAIL AND EVEN TORNADOS.
HEAVY RAINS ARE ALSO LIKELY WHICH MAY CAUSE SOME FLOODING.

THE THUNDERSTORMS WILL BE CAUSED BY LOW PRESSURE THAT WILL MOVE
ACROSS WISCONSIN ALONG WITH AN ADVANCING WARM FRONT...WHICH WILL
RESULT IN A VERY UNSTABLE AIRMASS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT.

LMZ643>646-080830-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
327 AM CDT THU JUL 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE STORMS TODAY AND TONIGHT. THERE
MAY BE ONE AREA OF THUNDERSTORMS IN THE MORNING...WITH A SECOND
ROUND LATER IN THE AFTERNOON AND INTO THE NIGHT WHEN THE
PROBABILITY OF SEVERE STORMS WILL BE GREATEST..THAT MAY PRODUCE
HIGH WINDS...HAIL AND EVEN WATERSPOUTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WEST TO NORTHWEST WINDS SHOULD REACH SMALL CRAFT ADVISORY LEVELS
FRIDAY AND INTO SATURDAY MORNING.

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AND WEDNESDAY.

HENTZ

WWW.WEATHER.GOV/MKX

In the hours before

Special weather statement, Jul 7, 5:39 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
539 AM CDT THU JUL 7 2016

WIZ056-062-067-071200-
SAUK-LAFAYETTE-IOWA-
539 AM CDT THU JUL 7 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT IOWA...WESTERN SAUK AND
LAFAYETTE COUNTIES...

AT 535 AM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR CASHTON...TO 13 MILES NORTH OF
BOSCOBEL...TO NEAR PRAIRIE DU CHIEN...TO NEAR CASCADE. MOVEMENT WAS
NORTHEAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS. IN ADDITION....HEAVY RAINFALL MAY BRING ONE HALF TO ONE INCH
OF RAINFALL IN AN HOUR.

LOCATIONS IMPACTED INCLUDE...
REEDSBURG...DODGEVILLE...MINERAL POINT...DARLINGTON...SPRING GREEN...
SHULLSBURG...BELMONT...BENTON...HIGHLAND...PLAIN...RIDGEWAY...
AVOCA...ORION...LINDEN...NEW DIGGINGS...COBB...LA VALLE...LAMONT...
LOGANVILLE AND REWEY.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4320 9043 4321 9030 4317 9019 4355 9019
      4356 9031 4364 9031 4364 8998 4251 8998
      4252 9043
TIME...MOT...LOC 1035Z 233DEG 34KT 4379 9085 4333 9077 4309 9105 4267
9110 4234 9102

WOOD

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 6:48 AM CDTSpecial Weather StatementMKXIowa, Sauk42 min
Jul 7, 7:34 AM CDTSpecial Weather StatementMKXColumbia, Marquette41 min
Jul 7, 11:37 AM CDTSpecial Weather StatementMKXColumbia23 min
Jul 7, 12:19 PM CDTSpecial Weather StatementMKXColumbia26 min
Jul 7, 12:32 PM CDTMarine Dense Fog AdvisoryMKX9 hr
Jul 7, 1:40 PM CDTSpecial Weather StatementMKXFond du Lac35 min
Jul 7, 2:04 PM CDTSpecial Weather StatementMKXWashington41 min
Jul 7, 2:18 PM CDTSpecial Weather StatementMKXFond du Lac27 min
Jul 7, 2:26 PM CDTAreal Flood AdvisoryMKXFond du Lac, Sheboygan3 hr
Jul 7, 2:29 PM CDTSevere Thunderstorm WarningMKXDodge, Fond du Lac, Sheboygan, Washington46 min
Jul 7, 2:42 PM CDTSpecial Marine WarningMKX63 min
Jul 7, 2:53 PM CDTSevere Thunderstorm WarningMKXSheboygan52 min
Jul 7, 3:06 PM CDTAreal Flood AdvisoryMKXOzaukee, Sheboygan, Washington3 hr
Jul 7, 3:45 PM CDTSpecial Marine WarningMKX45 min

Nearby

Special Weather Statements in Wisconsin, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.